Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Wilmington, OH

August 9, 2000Wayne County, Indiana; Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 9, 2000, 8:14 AM EST for Wayne County, Indiana; Darke County, Ohio. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 8:14 AM EST (13:14 UTC)
Expired
Aug 9, 2000, 9:00 AM EST
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Wayne County, IN, Darke County, OH

The radar

The Cincinnati radar (KILN), 107 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:25 AM ESTThunderstorm Wind 50 ECountywide, INThunderstorm winds knocked down numerous trees across the county.
Aug 9, 8:35 AM ESTThunderstorm Wind 50 EUnion City, OHNumerous trees and large limbs were knocked down in many locations across the county, including Hollansburg, New Madison,Versailles, Union City and Arcanum. One tree fell on a house in Arcanum.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 7:00 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 091315
SVRILN
INC177-OHC037-091400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
914 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN EAST CENTRAL INDIANA...
  DARKE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1000 AM EDT(900 AM EST)...

* AT 914 AM EDT(814 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF FOUNTAIN
  CITY...OR ABOUT 9 MILES EAST OF MUNCIE...MOVING SOUTHEAST AT 50
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MADISON...
  GREENVILLE...
  ARCANUM...
  FOUNTAIN CITY...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. THIS STORM IS 
MOVING VERY RAPIDLY AND HAS PRODUCED WIDESPREADY WIND DAMAGE OVER 
INDIANA.

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORM'S PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

DIAN-REED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 AM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 2:30 AM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 AM EDT WED AUG 9 2000

06Z SFC ANALYSIS INDICATED A COMPLEX AREA OF FRONTS/TROFS EXTENDING
FROM A LOW IN SWRN IA NEWD INTO WI AND THEN EWD INTO ONTARIO.  A
RAPIDLY DEVELOPING COMPLEX OF STORMS WAS OVR ERN IA. WARM AND MOIST
AIR MASS WAS IN PLACE ACROSS THE OH VALLEY.

SFC FRONTS/TROFS WILL CONSOLIDATE INTO A DECENT CDFNT BY THIS EVENING
ACROSS THE OH VALLEY.  ETA PROGS DEWPOINTS INTO THE MID 70S AND
CAPES AROUND 4000 K/JG.  WITH STEEP MID LEVEL LAPSE RATES AND
700-500 MB WINDS FROM 40 TO 60 KTS ACROSS THE OH VALLEY...STORM
ORGANIZATION APPEARS LIKELY.  THUS...WL MENTION SVR STORMS IN THE
ZONES.

WL COUNT ON THE LOW CLOUDS ACROSS OH-IN BREAKING UP BY MID AM.  THIS
SHOULD ALLOW FOR MORE SUNSHINE THAN THE LAST FEW DAYS CAUSING TEMPS
TO CLIMB INTO THE UPPER 80S.  AFOREMENTIONED INSTABILITY DEPENDS
STRONGLY ON TEMPS REACHING FCST VALUES.

WL CARRY CHC EVENING TSRA DAY-CMH AND THROUGH MIDNIGHT CVG-PMH.  WL
BREAK OFF A NRN KY GROUP WHICH HAS NO TIMING FOR TONIGHT.

LOOKS LIKE DRIER AND LESS MUGGY CONDITIONS WL RETURN FOR A FEW DAYS
STARTING ON THURSDAY.

.ILN...NONE.

WIILKINSON

In the hours before

Special weather statement, Aug 9, 4:20 AM EST, 3 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
520 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTHERN KENTUCKY...SOUTHEASTERN AND EAST-CENTRAL INDIANA...AND
SOUTHWESTERN AND CENTRAL OHIO...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS MODERATE RISK
OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING AROUND DAYTON...
BELLEFONTAINE...COLUMBUS...SPRINGFIELD...CINCINNATI AND PORTSMOUTH IN
OHIO. ALSO IN THE MODERATE RISK AREA ARE RICHMOND AND VERSAILLES
INDIANA AND MAYSVILLE AND CARROLLTON KENTUCKY.

A WARM...MOIST AND EXTREMELY UNSTABLE ENVIRONMENT IS EXPECTED TO
BE IN PLACE ACROSS THE OHIO VALLEY TODAY.  A COLD FRONT WILL DROP
SOUTHWARD INTO THE OHIO VALLEY BY THIS AFTERNOON.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THuE FRONT.
SOME OF THE STORMS WILL BE SEVERE AND WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND WINDS WELL IN EXCESS OF 60 MPH.

STORM SPOTTERS MAY BE NEEDED TODAY THROUGH THIS EVENING.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:37 AM ESTSevere Thunderstorm WarningILNFayette, Union38 min
Aug 9, 3:24 PM ESTSevere Thunderstorm WarningILNWayne51 min
Aug 9, 4:11 PM ESTSevere Thunderstorm WarningILNWayne64 min
Aug 9, 4:16 PM ESTSevere Thunderstorm WarningILNUnion29 min
Aug 9, 4:32 PM ESTSevere Thunderstorm WarningILNFayette43 min
Aug 9, 4:52 PM ESTSevere Thunderstorm WarningILNFranklin53 min
Aug 9, 5:15 PM ESTSevere Thunderstorm WarningILNDearborn45 min
Aug 9, 5:21 PM ESTSevere Thunderstorm WarningILNFayette24 min
Aug 9, 5:43 PM ESTSevere Thunderstorm WarningILNFranklin47 min
Aug 9, 6:04 PM ESTSevere Thunderstorm WarningILNDearborn, Ripley41 min
Aug 9, 6:40 PM ESTSevere Thunderstorm WarningILNRipley50 min
Aug 9, 6:56 PM ESTSevere Thunderstorm WarningILNDearborn64 min
Aug 9, 8:18 AM ESTSevere Thunderstorm WarningILNMercer42 min
Aug 9, 8:44 AM ESTSevere Thunderstorm WarningILNPreble46 min
Aug 9, 8:53 AM ESTSevere Thunderstorm WarningILNMiami37 min
Aug 9, 8:57 AM ESTSevere Thunderstorm WarningILNShelby33 min
Aug 9, 8:58 AM ESTSevere Thunderstorm WarningILNMontgomery47 min
Aug 9, 9:05 AM ESTSevere Thunderstorm WarningILNChampaign, Clark40 min
Aug 9, 9:28 AM ESTSevere Thunderstorm WarningILNMadison32 min
Aug 9, 9:49 AM ESTSevere Thunderstorm WarningILNFranklin, Pickaway41 min
Aug 9, 10:07 AM ESTSevere Thunderstorm WarningILNFairfield, Licking43 min
Aug 9, 10:19 AM ESTSevere Thunderstorm WarningILNHocking41 min
Aug 9, 10:57 AM ESTSevere Thunderstorm WarningILNScioto48 min
Aug 9, 11:32 AM ESTSevere Thunderstorm WarningILNMercer43 min
Aug 9, 12:39 PM ESTSevere Thunderstorm WarningILNAuglaize36 min
Aug 9, 1:12 PM ESTSevere Thunderstorm WarningILNLogan33 min
Aug 9, 2:26 PM ESTSevere Thunderstorm WarningILNMercer49 min
Aug 9, 2:53 PM ESTSevere Thunderstorm WarningILNUnion52 min
Aug 9, 3:14 PM ESTSevere Thunderstorm WarningILNDelaware, Franklin46 min
Aug 9, 3:16 PM ESTSevere Thunderstorm WarningILNShelby29 min
Aug 9, 4:08 PM ESTSevere Thunderstorm WarningILNClark37 min
Aug 9, 4:34 PM ESTSevere Thunderstorm WarningILNFairfield41 min
Aug 9, 4:36 PM ESTSevere Thunderstorm WarningILNButler39 min
Aug 9, 4:42 PM ESTTornado WarningILNButler, Preble48 min
Aug 9, 4:47 PM ESTSevere Thunderstorm WarningILNClermont, Hamilton58 min
Aug 9, 4:56 PM ESTSevere Thunderstorm WarningILNHocking, Pickaway49 min
Aug 9, 5:00 PM ESTSevere Thunderstorm WarningILNAdams, Highland45 min
Aug 9, 5:04 PM ESTSevere Thunderstorm WarningILNWarren41 min
Aug 9, 5:08 PM ESTSevere Thunderstorm WarningILNBrown52 min
Aug 9, 5:12 PM ESTSevere Thunderstorm WarningILNMontgomery33 min
Aug 9, 5:38 PM ESTSevere Thunderstorm WarningILNClermont, Hamilton52 min
Aug 9, 5:39 PM ESTSevere Thunderstorm WarningILNAdams66 min
Aug 9, 5:50 PM ESTTornado WarningILNBrown25 min
Aug 9, 5:51 PM ESTFlash Flood WarningILNBrown84 min
Aug 9, 5:59 PM ESTTornado WarningILNAdams46 min
Aug 9, 6:02 PM ESTSevere Thunderstorm WarningILNScioto58 min
Aug 9, 6:08 PM ESTSevere Thunderstorm WarningILNHocking52 min
Aug 9, 6:27 PM ESTSevere Thunderstorm WarningILNClermont, Hamilton63 min
Aug 9, 6:34 PM ESTFlash Flood WarningILNAdams116 min
Aug 9, 6:40 PM ESTTornado WarningILNScioto50 min
Aug 9, 6:44 PM ESTSevere Thunderstorm WarningILNBrown61 min
Aug 9, 6:48 PM ESTSevere Thunderstorm WarningILNPickaway32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.